Missouri, 2012

Drought in Missouri, July 1 to 31, 2012

July 1 to 31, 2012 · NWS PAH · 11 events in 11 counties and zones

The drought which began in May worsened considerably across southeast Missouri as summer progressed. By the end of July, all of southeast Missouri was upgraded to extreme to exceptional drought.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The drought which began in May worsened considerably across southeast Missouri as summer progressed. By the end of July, all of southeast Missouri was upgraded to extreme to exceptional drought. The exceptional drought conditions were along and south of a line from Poplar Bluff to Jackson, including Cape Girardeau. The remainder of southeast Missouri was classified as having extreme drought conditions. Soil moisture deficits continued to increase. By the end of July, 90 to 100 percent of the region's topsoil and subsoil moisture was reported as short or very short. Many crops were showing stress, and the situation became dire for many farmers. A majority of the corn and soybeans were listed in poor to very poor condition. Increasing amounts of livestock and pasture were showing stress. The percentage of pastures rated as poor or very poor continued to grow. Ponds across the region were dry or drying quickly. Even with the isolated rainfall from thunderstorms, fire danger remained high. Bans on outdoor burning were in place for most of southeast Missouri, including Carter, Bollinger, Cape Girardeau, Mississippi, New Madrid, Ripley, Stoddard, and Scott Counties. Additionally, numerous individual towns and villages issued burn bans. Fourth of July fireworks shows were cancelled or banned in many places. Streamflows were running below normal. At Cape Girardeau, total rainfall for July was 2.24 inches, which was 1.12 inches below normal. The drought began in May and continued into August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 30, 10:45 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 30, 10:45 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1145 PM CDT SAT JUN 30 2012

.UPDATE...
ISSUED AT 1145 PM CDT SAT JUN 30 2012

UPDATED FOR AVIATION FORECAST DISCUSSION.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 215 PM CDT SAT JUN 30 2012

TEMPERATURES ARE RUNNING CLOSE TO VALUES OBSERVED THIS TIME
YESTERDAY. HOWEVER MAY BE A DEGREE OR TWO LOWER FOR HIGHS IN SOME
AREAS. UPPER RIDGE SHIFTED TO OUR SOUTH AND EAST...THOUGH WE ARE
STILL UNDER ITS INFLUENCE. THE UPPER HIGH WILL CENTER JUST
SOUTHEAST OF THE REGION THROUGH THE SHORT TERM PERIOD. MOISTURE IS
FORECAST TO INCREASE ON THE PERIPHERY OF THE RIDGE. THIS COMBINED
WITH DIURNAL INSTABILITY AND A WEAK CAP MAY ALLOW FOR SOME
CONVECTIVE DEVELOPMENT...VERY ISOLATED...AND NOT A GIVEN. THE NAM
HAS DONE REASONABLY WELL WITH PLACEMENT AND CHANCES OF CONVECTION
WITH RECENT EVENTS. IT HINTS AT THIS POSSIBILITY TOMORROW AND
AGAIN MONDAY.

WILL LET THE EXCESSIVE HEAT WARNING CONTINUE. NO REASON TO MAKE
ALTERATIONS AT THIS POINT IN THE GAME. WILL FAVOR THE NAM MOS
GUIDANCE AS WELL. ITS BEEN WELL VERIFIED THAT GFS MOS WAS AND IS
TOO COOL AND WILL BE DISCARDED.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 215 PM CDT SAT JUN 30 2012

A DOMINANT MID LEVEL RIDGE OVER A LARGE PART OF THE COUNTRY...
INCLUDING THE PAH FORECAST AREA...WILL CONTINUE TO SIGNIFICANTLY
AFFECT OUR WEATHER THROUGH DAY 7. THE DROUGHT CONDITIONS AND LACK OF
RAINFALL WILL CONTINUE TO WORK IN TANDEM TO PRODUCE MORE OF THE HIGH
TEMPS WE HAVE SEEN LATELY. ON TUE HOWEVER...THERE IS A GLIMMER OF
HOPE FOR MAINLY PARTS OF SRN IL/SWRN IND/KY PENNYRILE REGION AS A
WEAKNESS IN THE RIDGE DEVELOPS ACROSS THE LOWER MS/OH VALLEYS. THIS
FEATURE COULD COMBINE WITH INCREASED PWATS AND INDUCE ENOUGH
INSTABILITY FOR WIDELY SCT TSTM ACTIVITY. THIS LIMITED CHANCE OF
MEASURABLE PCPN MAY LINGER INTO WED MAINLY IN SWRN IND/PENNYRILE
REGION. WE DECIDED TO GO ALONG WITH PCPN PATTERNS SUGGESTED BY THE
CENTRAL REGION MODEL BLEND...BUT DOWNPLAYED THE POP A BIT...BASED ON
THIS CURRENT DRY REGIME. BEYOND WED...THERE WERE SOME WEAK PCPN
SIGNALS IN THE BLEND...BUT THE MED RANGE MODELS SHOW THAT THE JET
STREAM AND THE RIDGE WILL MIGRATE NWD...THUS WE KEPT THE FORECAST
DRY.

ADDED IN SOME WMODEL TRENDS FOR THE TEMPS...WHICH MADE THE DIURNAL
SWING OF TEMPS A FEW DEGREES GREATER...REFLECTING RECENT OBS.
AFTERNOON DEW POINTS WERE ENHANCED BY RAW MODEL DATA TO ATTEMPT TO
FORECAST A MIXDOWN OF DRIER AIR FROM ABOVE. IT DOES APPEAR THAT BY
DAY 7 /SAT/...DEW POINTS MAY APPROACH 70...BUT UNTIL THEN...DEW
POINTS SHOULD BE SUCH THAT THE HEAT INDICES WILL BE VERY CLOSE TO
THE TEMPS.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1145 PM CDT SAT JUN 30 2012

NO SIGNIFICANT WEATHER TONIGHT WITH LIGHT AND VARIABLE WINDS AND
MAYBE SOME MID/HIGH CLOUDS FROM CONVECTION UPSTREAM. SOME MVFR
FOG IS POSSIBLY BRIEFLY AT KCGI TOWARD 11Z OR 12Z. MOISTURE STARTS
TO INCREASE IN THE 800MB-700MB LAYER ON SUNDAY...WHICH COULD
PROMPT THE DEVELOPMENT OF SOME VERY HIGH BASED CUMULUS AND EVEN
SOME ISOLATED SHOWERS OR THUNDERSTORMS...BUT COVERAGE AND EXACT
LOCATION OF DEVELOPMENT IS STILL SUSPECT RIGHT NOW SO WILL LEAVE
IT OUT OF THE FORECAST. HIGH DENSITY ALTITUDES WILL CONTINUE AS
WELL DURING THE DAY AS WE REMAIN IN THIS HOT HIGH PRESSURE REGIME.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...EXCESSIVE HEAT WARNING UNTIL 6 PM CDT MONDAY FOR ILZ075>078-
     080>094.

MO...EXCESSIVE HEAT WARNING UNTIL 6 PM CDT MONDAY FOR MOZ076-086-087-
     100-107>112-114.

IN...EXCESSIVE HEAT WARNING UNTIL 6 PM CDT MONDAY FOR INZ081-082-
     085>088.

KY...EXCESSIVE HEAT WARNING UNTIL 6 PM CDT MONDAY FOR KYZ001>022.

&&

UPDATE...CW
AVIATION...CW
Hazardous weather outlook, Jun 30, 6:12 PM CST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
712 PM CDT SAT JUN 30 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
712 PM CDT SAT JUN 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR THE ENTIRE AREA.
REFER TO THE WARNING PRODUCT FOR DETAILS.

AN ELEVATED RISK FOR WILDFIRES WILL CONTINUE ACROSS THE AREA.
NUMEROUS BURN BANS ARE IN PLACE ACROSS THE FOUR STATE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR ALL AREAS THROUGH
MONDAY. REFER TO THE WARNING PRODUCT FOR DETAILS.

AN ELEVATED RISK FOR WILDFIRES WILL CONTINUE ACROSS THE AREA.

ISOLATED THUNDERSTORMS CANNOT BE RULED OUT STARTING SUNDAY AND
CONTINUING INTO NEXT WEEK...ESPECIALLY EAST OF THE MISSISSIPPI
RIVER. THE CHANCE IS VERY LOW...AND COVERAGE WOULD BE RATHER
LIMITED SHOULD ACTIVITY DEVELOP. THUS NO RELIEF IS EXPECTED WITH
RESPECT TO OUR EXISTING EXTREME DROUGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DRS/SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Bollinger

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Bollinger forecast zone
Reported by
Other Federal Agency
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Drought, Butler

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Butler forecast zone
Reported by
Other Federal Agency
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Drought, Cape Girardeau

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Cape Girardeau forecast zone
Reported by
Other Federal Agency
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Drought, Carter

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Carter forecast zone
Reported by
Other Federal Agency
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Drought, Mississippi

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Mississippi forecast zone
Reported by
Other Federal Agency
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Drought, New Madrid

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
New Madrid forecast zone
Reported by
Other Federal Agency
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Drought, Perry

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Perry forecast zone
Reported by
Other Federal Agency
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Drought, Ripley

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Ripley forecast zone
Reported by
Other Federal Agency
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Drought, Scott

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Scott forecast zone
Reported by
Other Federal Agency
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Drought, Stoddard

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Stoddard forecast zone
Reported by
Other Federal Agency
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Drought, Wayne

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Wayne forecast zone
Reported by
Other Federal Agency
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391889, 391890, 391891, 391892, 391893, 391894, 391895, 391896, 391897, 391898, 391899.